AdBlock Detected

Sure, ad-blocking software does a great job at blocking ads, but it also blocks some useful and important features of our website. For the best possible site experience and to help support our community please take a moment to disable your AdBlocker.

New issues and would appreciate advice

Status
Not open for further replies.

AviatorDave

New member
Joined
Aug 22, 2018
Messages
2
Reason
Learn about ALS
Country
UK
State
Surrey
Hi - a tentative question, having read the stickies and visited a neuro earlier this year (February).
I’m a 52 year old man, now had twitches for about 18 months (arms, back, legs) and in February had an EMG on my left side. This revealed Fascs at a number of points, but nothing else. Ok, the fascs are non-specific - one of my friends who cycles gets them (but nothing like as much as me).

Since then I have another 2 issues:

I thinkthe top of my left foot looks like it’s thinned out a bit in between the toes. It seems different, less fleshy, than the right, and some of the bones can be seen a lot more clearly than on the other side. Admittedly, the bottom of the left foot (in the arch) was EMG’d in February- all that was noted was fasciculation there, it was, according to the neurophysiologist who ran the test, the site

My tongue now twitches, since late March. It was EMG’d in Feb- nothing noted - and I feel my speech has been less precise this past 4 or so months, some slurred words, e.g “s” becomes “th”. I am certain though that my speech is not any slower. No comments from anyone else on the speech, so far. Tongue feels quite painful/uncomfortable often. Would this fit with bulbar progress in this period?

At my neuro exam in Feb, other than the twitching all that was noted was a brisker reflex on one arm than the other (can’t remember the reflex - think it might be the right “supination reflex”).

So the reason for the question being tentative- I don’t want to waste the time of the neuro or people here, however based on peoples experience, would a return to the Neuro be prudent? Do EMG’s after a year of symptoms showing only fascs happen on people with ALS?
Thanks
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,264
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
It is not credible that the tongue that was normal on EMG in Feb. is painful/impairing your speech since March, because of ALS. That others haven't commented on any differences in your speech argues against this as well.

And if your foot had atrophied by August because of ALS, the nerves controlling the muscles had been affected a good while ago, which in all likelihood would have led to 1) some loss of mobility before the EMG and/or 2) EMG findings beyond fascics.

Nor does ALS present equally in bulbar + limb onset, in early disease.

Moisturizing sprays and cough drops and reconsidering food/drink are always worth trying, but if that doesn't produce relief, going back to your PCP is the logical move. But ALS doesn't fit this picture --a very good thing.

Best,
Laurie
 

Atsugi

Legendary member
Joined
Jan 11, 2011
Messages
5,173
Reason
Lost a loved one
Diagnosis
12/2010
Country
US
State
Florida
Small planes? You'll push more on your left foot than your right.


Agree with Laurie. See PCP. Don't sweat ALS.
 

AviatorDave

New member
Joined
Aug 22, 2018
Messages
2
Reason
Learn about ALS
Country
UK
State
Surrey
thanks Laurie/Mike, appreciate you taking the time.

Yeah, at the EMG back in January (I mistakenly said February above, but it was in fact just at the turn of the year - doubt that would materially change your comments tho...) when I was chatting to the Prof of Neurophysiology who ran the EMG he was saying "the machine says not [ALS]", it was the developments since then that I was concerned about, as described above.

The annoying thing is that after the fasciculations were verified by EMG, and given that I'd had them at that point for a year without clinical weakness, I was told "likely CFS" and started on Tegretol. This has moderated the stiffness and soreness in certain muscles I think, but it also means I can no longer fly recreationally as I used to - most annoying, and illustrates how pernicious issues like this can be.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,264
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
Not knowing the rules of aviation there, with a neuro, I would look into drugs besides Tegretol that can improve the symptoms. That's an older drug. There may be newer ones not on the list/permitting lower dosages.
 
Status
Not open for further replies.
Top

AdBlock Detected

We get it, advertisements are annoying!

Sure, ad-blocking software does a great job at blocking ads, but it also blocks some useful and important features of our website. For the best possible site experience please take a moment to disable your AdBlocker.

I've Disabled AdBlock
No Thanks